It is possible for children to overdose on vitamins. Some vitamins are fat-soluble, which means your child’s body can store them. Even water-soluble vitamins, in excessive doses, can harm your child. It’s very important to keep all vitamins and other medications or supplements away from children. If you believe your child has taken too many vitamins or she begins to show symptoms of a possible vitamin overdose, call for emergency medical help.
Video of the Day
Your child can overdose on her vitamins by taking more than the recommended dose or by taking more than one dose of vitamins too close to the last dose, according to Drugs.com. Children’s vitamins, especially the chewable kinds, can taste sweet to children, which may make them want to take more than what they actually need.
The symptoms of a vitamin overdose vary depending upon which vitamin your child has had too much of or if your child overdosed on a combination of vitamins. Common symptoms of a vitamin overdose include nausea, vomiting, upset stomach and diarrhea. Your child may also experience abdominal pain, headache, shallow breathing, pale skin with blue lips, and a weak, racy pulse, according to Drugs.com.
Your child may already get all of the vitamins he needs from diet alone. Talk to your child’s pediatrician before you begin giving your child any vitamins or supplements. Let your child’s pediatrician know of any other supplements, medications or vitamins that your child may take. Certain supplements, such as iron supplements, can interact with a multivitamin since multivitamin blends tend to already have iron in them. Never allow your child to take more than his pediatrician has recommended or more than the product label suggests.
Purchase vitamins that are in a childproof container. This will prevent your child from opening the bottle if the container is accidentally left out. Talk to your child about the importance of only taking the recommended dose and the potential dangers that can happen if she takes too many. A vitamin overdose can be life-threatening, which makes prompt medical attention so imperative.